Bulletin (New Series) of the American Mathematical Society

Three rigidity criteria for ${\text{PSL}}\left( {2,{\mathbf{R}}} \right)$

Christopher Bishop and Tim Steger

Full-text: Open access

Article information

Bull. Amer. Math. Soc. (N.S.), Volume 24, Number 1 (1991), 117-123.

First available in Project Euclid: 4 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx] 22E45: Representations of Lie and linear algebraic groups over real fields: analytic methods {For the purely algebraic theory, see 20G05}


Bishop, Christopher; Steger, Tim. Three rigidity criteria for ${\text{PSL}}\left( {2,{\mathbf{R}}} \right)$. Bull. Amer. Math. Soc. (N.S.) 24 (1991), no. 1, 117--123. https://projecteuclid.org/euclid.bams/1183556247

Export citation


  • [Ag] S. Agard, Mostow rigidity on the line: a survey, in Holomorphic functions and moduli II, Mathematical Sciences Research Institute publications, no. 11, Springer-Verlag, New York, pp. 1-12.
  • [Ah] L. V. Ahors, Lectures on quasiconformal mappings, Wadsworth and Brooks/Cole, Monterey, Cal., 1987.
  • [B-S] C. J. Bishop and T. Steger, Representation theoretic rigidity in PSL(2, R), preprint.
  • [C-S] M. Cowling and T. Steger, Irreducibility of restrictions of unitary representations to lattices, in preparation.
  • [Ga] F. P. Gardiner, Teichmüller theory and quadratic differentials, Wiley-Interscience, John Wiley and Sons, New York, 1987.
  • [G-H-J] F. Goodman, P. de la Harpe, and V. Jones, Coxeter graphs and towers of algebras, Mathematical Sciences Research Institute publications, no. 14, Springer-Verlag, New York, 1989.
  • [K] A. W. Knapp, Representation theory of semisimple groups, Princeton University Press, Princeton, N.J., 1986.
  • [L] O. Lehto, Univalent functions and Teichmüller space, GTM 109, Springer-Verlag, New York, 1987.
  • [Ma] G. A. Margulis, Discrete groups of motions of manifolds of non-positive curvature, Trans. Amer. Math. Soc. 109 (1977), 33-45.
  • [M1] G. D. Mostow, Quasiconformal mappings in n-space and the rigidity of hyperbolic space forms, IHES Publ. 34 (1968), 53-104.
  • [M2] G. D. Mostow, Strong rigidity of locally symmetric spaces, Ann. Math. Stud., vol. 78, Princeton University Press, Princeton, N. J., 1973.
  • [N] S. Nag, Complex analytic theory of Teichmüller space, Wiley-Interscience, John Wiley and Sons, New York, 1988.
  • [P] G. Prasad, Strong rigidity of Q-rank 1 lattices, Invent. Math. 21 (1973), 255-286.
  • [S] A. Selberg, On discontinuous groups in higher-dimensional spaces, in Contributions to Function Theory, Tata Institute, Bombay, 1960.